Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 1997, 9:28 PM EST for Clay County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 1997, 9:28 PM EST (02:28 UTC)
- Expired
- Jan 24, 1997, 10:15 PM EST
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Clay County, NC
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS01 KMRX 250231 RRA SVRMRX NCC043-250315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 928 PM EST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NORTH CAROLINA ...CLAY COUNTY DOPPLER RADAR INDICATES A SEVERE STORM IN CHEROKEE COUNTY BETWEEN MURPHY AND BRASSTOWN AND THIS STORM WILL BE MOVING INTO CLAY COUNTY BY 940 PM. THIS STORM DROPPED 3/4 TO 1 INCH HAIL IN CHEROKEE COUNTY AND HAS WINDS OF 50 TO 60 MILES AN HOUR. IF YOU ARE IN THE PATH OF THIS STORM TAKE COVER IMMEDIATELY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 8:58 PM EST, 30 minutes earlier.
Area forecast discussion, Jan 24, 8:58 PM EST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 850 PM EST FRI JAN 24 1997 BEEN AN ON EDGE NIGHT WITH SEVERE WEATHER TO THE WEST AND SOUTHWEST. SO FAR ONLY THUNDERSTORMS WITH 32 KTS IN CHA...NOTHING ELSE OF SIGNIFICANCE. AIRMASS REMAINS RELATIVELY STABLE OVER THE FA AND FEEL THAT THE THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THEY MOVE EASTWARD. RECOMMENDATION TO MEM TO HOLD OFF ON AN UPDATE ON OUR FA TILL THE WATCH IS DROPPED WHICH COULD BE SOON. SCATTERED RAIN AND A FEW THUNDERSTORMS ARE STILL POSSIBLE INTO THE EARLY MORNING HOURS...FRONT CURRENTLY IN MIDDLE TENNESSEE WITH COLD AIR FILTERING INTOARKANSAS AT THIS TIME. ALL THIS TO SAY THE CRW AND RDU ZONES LOOK IN GOOD SHAPE AND AFTER MEM CLEARS THE WATCH THAT SHOULD TAKE CARE OF TN.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 9:14 PM EST | Severe Thunderstorm Warning | MRX | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.